Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 7, NWS Honolulu, HI

January 20, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 20, 2009, 3:07 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jan 20, 2009, 4:00 AM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2009, 3:07 AM HST (13:07 UTC)
In effect from
Jan 20, 2009, 4:00 AM HST
Expired
Jan 21, 2009, 3:31 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 201307
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
307 AM HST TUE JAN 20 2009

...WINDS INCREASING ACROSS THE BIG ISLAND AND HALEAKALA SUMMITS...

.STRONG WINDS ABOVE ADVISORY LEVELS WILL CONTINUE THROUGH THE DAY.

HIZ022-028-210215-
/O.NEW.PHFO.WI.Y.0007.090120T1400Z-090121T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
307 AM HST TUE JAN 20 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


MORRISON
2 follow-up statements
000 
WWHW70 PHFO 210117
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST TUE JAN 20 2009

...STRONG WINDS CONTINUE ACROSS THE BIG ISLAND AND HALEAKALA
SUMMITS...

HIZ022-028-211430-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-090121T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
317 PM HST TUE JAN 20 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH WITH STRONGER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWHW70 PHFO 211331
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST WED JAN 21 2009


HIZ022-028-211445-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-090121T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
331 AM HST WED JAN 21 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUMMIT WINDS ON MAUI AND THE BIG ISLAND HAVE DECREASED BELOW
ADVISORY THRESHOLD. THE WIND ADVISORY FOR THESE AREAS IS
THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 19, 8:04 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Jan 19, 8:04 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
804 PM HST MON JAN 19 2009

.SYNOPSIS...
A WEAK FRONT WILL REACH KAUAI EARLY TUESDAY MORNING...OAHU AFTER
SUNRISE...THEN RAPIDLY PUSH EAST THROUGH MAUI COUNTY IN THE
AFTERNOON. THE DISSIPATING FRONT WILL REACH THE BIG ISLAND IN THE
EVENING. CLOUDS AND LIMITED SHOWERS ALONG THE FRONT WILL AFFECT
EACH ISLAND IN TURN...WITH FRESH NORTHERLY WINDS FILLING IN BEHIND
THE FRONT. TRADE WINDS WILL RETURN TO ALL OF THE MAIN ISLANDS BY
WEDNESDAY AFTERNOON AND ARE EXPECTED TO LAST INTO THE WEEKEND.
WINDS WILL BECOME SOUTHEASTERLY AGAIN NEXT SUNDAY AND MONDAY AS A
TROUGH DEVELOPS WEST OF THE MAIN ISLANDS.

&&

.DISCUSSION...
A RIDGE OVER THE ISLANDS IS KEEPING WINDS LIGHT THIS EVENING...BUT
AN APPROACHING COLD FRONT FROM THE NORTHWEST WILL INCREASE WINDS
OUT OF THE SOUTHWEST OVER KAUAI AND OAHU TONIGHT. THE COOL
TEMPERATURE OF THE PAST TWO NIGHTS AND EARLY MORNINGS WILL BE
TEMPERED AS THE SOUTHWEST WINDS INCREASE...INHIBITING THE RELATIVELY
COOL DOWNSLOPE WINDS. SO...LOW TEMPERATURES TONIGHT ARE EXPECTED
TO BE A FEW DEGREES WARMER THAN THE PREVIOUS TWO NIGHTS. KAUAI/S
LOW TEMPERATURES WILL BE SUBSTANTIALLY HIGHER AS THE SOUTH WINDS
AND CLOUD COVER FROM THE FRONT REACH THE GARDEN ISLAND FIRST. THE
EAST END OF THE ISLAND CHAIN WILL BE FAR ENOUGH REMOVED FROM THE
WINDS AND CLOUDS TO REMAIN CHILLY TONIGHT.

THE LEADING EDGE OF A 200 MILE WIDE CLOUD BAND ASSOCIATED WITH THE
COLD FRONT IS 100 MILES NORTHWEST OF KAUAI AND MOVING 20 MPH
TOWARD THE SOUTHEAST. WINDS WILL STEADILY INCREASE OVER KAUAI AND
OAHU TONIGHT WITH CLOUD COVER REACHING KAUAI AFTER MIDNIGHT AND
OAHU NEAR SUNRISE. THE FRONT WILL WEAKEN FURTHER AS IT PASSES
THROUGH THE ISLANDS...REACHING MAUI COUNTY TUESDAY AFTERNOON...AND
DISSIPATE NEAR THE BIG ISLAND TUESDAY NIGHT.

MODELS ARE DEPICTING VERY LOW RAINFALL TOTALS AS THIS SYSTEM
LACKS MUCH UPPER LEVEL SUPPORT WHICH IS NECESSARY FOR HEAVIER
RAINS. FORECASTED WINDS ARE EQUALLY UNIMPRESSIVE WITH MODERATE
SOUTHWEST WINDS AHEAD OF THE FRONT...AND MODERATE TO FRESH
NORTHERLIES BEHIND THE FRONT. THE 850 MB WINDS ALONG THE FRONT ARE
MODELED BELOW 25 MPH THROUGHOUT...SO STRONG GUSTS ARE NOT
EXPECTED.

FRESH...POST FRONTAL NORTHERLY WINDS TUESDAY NIGHT WILL SWITCH TO
TRADES ACROSS ALL OF THE MAIN ISLANDS WEDNESDAY. A RIDGE FILLING
IN NORTH OF THE STATE IS EXPECTED TO REMAIN INTACT THROUGH THE
WEEK CONTINUING MODERATE TO FRESH TRADE WINDS. MODELS ARE DEPICTING
A TROUGH FORMING WEST OF THE ISLANDS OVER THE WEEKEND...WHICH WILL
VEER OUR WINDS OUT OF THE SOUTHEAST. THE LOCATION OF THIS TROUGH
IS STILL MUCH DEBATED BY THE GLOBAL MODELS...SO THE FORECAST WILL
REMAIN ON THE CONSERVATIVE SIDE UNTIL THE MODELS SORT OUT THEIR
DIFFERENCES.

&&

.MARINE...
FORERUNNERS OF THE NEXT LARGE NORTHWEST SWELL WILL ARRIVE TUESDAY
AFTERNOON. NORTH WINDS WILL PRODUCE ROUGH OCEAN CONDITIONS
TUESDAY NIGHT AND WEDNESDAY MORNING...WITH SURF HEIGHTS EXPECTED
TO REMAIN JUST BELOW WARNING LEVELS ALONG NORTH AND WEST FACING
SHORES. THIS SWELL WILL SLOWLY DECLINE THURSDAY AND FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:18 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.